Alert archive / Minnesota / Wind Chill Advisories in 2008

Wind Chill Advisory 4, NWS Grand Forks, ND

January 14, 20089 counties in Minnesota; 9 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Jan 14, 2008, 9:46 PM CST for 9 counties in Minnesota; 9 counties in North Dakota. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2008, 9:46 PM CST (03:46 UTC)
Expired
Jan 15, 2008, 8:00 AM CST
In force
10 hr
Issued by
NWS Grand Forks, ND

Counties Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Cass County, ND, Cavalier County, ND, Grand Forks County, ND, Nelson County, ND, Pembina County, ND, Richland County, ND, Steele County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 39 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.8 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KFGF 150346
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
946 PM CST MON JAN 14 2008

...WIND CHILLS TO 30 BELOW ZERO OVERNIGHT...

MNZ001>005-007-008-013>015-029-NDZ007-008-016-026-027-029-030-039-
053-054-151400-
/O.NEW.KFGF.WC.Y.0004.080115T0346Z-080115T1400Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-WILKIN-CAVALIER-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-STEELE-TRAILL-CASS-
RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BRECKENRIDGE...
LANGDON...CAVALIER...GRAFTON...LAKOTA...GRAND FORKS...FINLEY...
MAYVILLE...FARGO...WAHPETON...ADAMS
946 PM CST MON JAN 14 2008

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CST TUESDAY. 

SOUTH TO SOUTHEAST WINDS WILL INCREASE TO 10 TO 20 MPH LATE TONIGHT
AND INTO TOMORROW MORNING. THIS WILL CAUSE WIND CHILL VALUES OF 25
TO 30 DEGREES BELOW ZERO.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

KK/DR
2 follow-up statements
000 
WWUS43 KFGF 151130
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
529 AM CST TUE JAN 15 2008

...WIND CHILLS TO 30 BELOW WILL CONTINUE THROUGH EARLY MORNING...

MNZ001>005-007-008-013>015-029-NDZ007-008-016-026-027-029-030-039-
053-054-151400-
/O.CON.KFGF.WC.Y.0004.000000T0000Z-080115T1400Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-WILKIN-CAVALIER-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-STEELE-TRAILL-CASS-
RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BRECKENRIDGE...
LANGDON...CAVALIER...GRAFTON...LAKOTA...GRAND FORKS...FINLEY...
MAYVILLE...FARGO...WAHPETON...ADAMS
529 AM CST TUE JAN 15 2008

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS
MORNING. 

SOUTH TO SOUTHEAST WINDS AT 10 TO 20 MPH COMBINED WITH
TEMPERATURES BELOW ZERO WILL CAUSE WIND CHILL VALUES OF 25 TO 30
DEGREES BELOW ZERO. TEMPERATURES WILL INCREASE THIS MORNING AND
WINDS CHILLS WILL RISE ABOVE THE ADVISORY LEVELS.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

JK
000 
WWUS43 KFGF 151351
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
751 AM CST TUE JAN 15 2008

...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM THIS MORNING...

.SOUTHERLY WINDS OVERNIGHT HAVE CAUSED TEMPERATURES TO WARM AND
WIND CHILLS TO RISE ABOVE ADVISORY CRITERIA...THUS ALLOWING THE
ADVISORY TO EXPIRE AT 8 AM.

MNZ001>005-007-008-013>015-029-NDZ007-008-016-026-027-029-030-039-
053-054-151500-
/O.EXP.KFGF.WC.Y.0004.000000T0000Z-080115T1400Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-WILKIN-CAVALIER-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-STEELE-TRAILL-CASS-
RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BRECKENRIDGE...
LANGDON...CAVALIER...GRAFTON...LAKOTA...GRAND FORKS...FINLEY...
MAYVILLE...FARGO...WAHPETON...ADAMS
751 AM CST TUE JAN 15 2008

...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM CST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 8 AM CST THIS MORNING. 

SOUTHERLY WINDS OVERNIGHT HAVE CAUSED TEMPERATURES TO WARM
CAUSING WIND CHILLS TO RISE ABOVE ADVISORY CRITERIA.

$$

KAISER

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 14, 8:11 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 14, 8:11 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
811 PM CST MON JAN 14 2008

.UPDATE...
UPDATED EARLIER THIS EVENING TO LOWER TEMPERATURES. SFC RIDGE WAS
LOCATED NR A INL-AXN LINE AND MOVING EAST BUT WINDS JUST WEST OF
RIDGE AXIS STILL LIGHT AND SKIES CLEAR BACK TO THE RED RIVER
VALLEY SO TEMPS HAVE FALLEN FAST IN THE MN TREE COUNTRY WITH MANY
SITES IN THE -8 TO -14F RANGE AT 02Z. EXPECT LOWS GENERALLY IN THE
-13 TO -18F RANGE BY 06Z THEN STEADISH OVERNIGHT OR RISING LATE. THE
RED RIVER VALLEY SAW THE COLDEST HIGH TEMPS MONDAY AND A FALL OF
ONLY A DEGREE OR TWO IS EXPECTED THIS EVENING BEFORE RISING TO NR
ZERO BY MORNING. FAR WRN FCST AREA DVL-VALLEY CITY HAVE SHOWN NRLY
STEADY TEMPS...AND WILL PROBABLY SEE RISING TEMPS OVERNIGHT AS
SOUTH-SOUTHEAST WINDS INCREASE TO 10-15 KTS. UPDATED TEMP CURVE
AND MIN TEMPS OVERNIGHT TO REFLECT IDEAS ABOVE.

ALSO BACKED OFF ON -SN CHANCES TUES AFTN FOR ALL BUT DVL REGION AS
MODELS INDICATE MAIN SNOW THREAT NOT TIL AFTER 00Z IN THE VALLEY.

&&

.SHORT TERM...

.LONG TERM...

&&

.PREV DISCUSSION... /ISSUED 301 PM CST MON JAN 14 2008/

SHORT TERM...
19Z SURFACE ANALYSIS DEPICTED SURFACE RIDGE AXIS STILL OVER THE RED
RIVER VALLEY WITH ONLY WEAK PRESSURE RISES NOTED DOWNSTREAM OF HIGH.
LATEST WATER VAPOR IMAGERY INDICATED POSITIVE PHASE OF PNA WITH NW
FLOW ALOFT DIVING INTO BASE OF MEAN 500MB TROUGH OVER THE CENTRAL
GREAT LAKES. EXAMINATION OF OBS NETWORK AND SATELLITE IMAGERY
SHOWED BAND OF STRATUS FROM MINOT SOUTH INTO CENTRAL NEBRASKA
WHILE MID AND HIGH LEVEL MOISTURE WAS RIDING OVER THE TOP OF
UPPER LEVEL RIDGE I.E. SASK PROVINCE SOUTH INTO MONTANA.

MAIN FORECAST CHALLENGE CONCERNS TEMPERATURE TRENDS AND PERIODIC
POP CHANCES WITH FAST TRANSITIONAL NORTHWEST FLOW ALOFT. FOR TNGT
EXPECT SURFACE HIGH TO SHIFT EAST OF CWFA WITH RESULTANT RETURN
FLOW I.E. WAA PROFILE TAKING SHAPE ESPECIALLY FROM THE RED RIVER
VALLEY WEST. BASED ON THIS FEEL COLDEST TEMPERATURES SHOULD BE
ACROSS EASTERN PORTION OF CWFA ALONG WITH STRONGEST MERCURY
DESCENT BEFORE MIDNIGHT THEN EXPECT STEADY OR SLOWLY RISING
TEMPERATURES IN RESPONSE TO WAA AND ARRIVAL OF CLOUDS. ON
TUESDAY NEXT COLD FRONT TRAVERSES CWFA WITH A PERIOD OF SNOW
SHOWERS AND FALLING AFTERNOON TEMPERATURES. SNOW EVENT WILL
BE MINOR IN NATURE WITH AMOUNTS LESS THAN INCH ANTICIPATED.
IN WAKE OF FRONT WEDNESDAY MORNING LOOKING VERY COLD AS NEXT
SURFACE RIDGE BUILDS OVER REGION WITH POTENTIAL FOR GOOD
RADITIONAL COOLING CONDITIONS WITH MERCURY DROPPING LIKE A ROCK
WITH READINGS FALLING AOB -20F ACROSS THE NORTHERN PORTION OF
CWFA. UNSETTLED WEATHER PATTERN SHOULD CONTINUE ON THURSDAY AS
FAIRLY POTENT ALBERTA CLIPPER TYPE SYSTEM DROPS SOUTHEAST TO
NEAR JAMESTOWN BY THURSDAY EVENING. THIS FEATURE SHOULD ONCE
AGAIN BRING TO THE CWFA ANOTHER PERIOD OF SNOW SHOWERS. ATTM
APPEARS ACTIVITY SHOULD REACH THE DEVILS LAKE BASIN BY AFTN
AND THEN POINTS EAST THURSDAY NIGHT.

LONG TERM...(FRI-MON)
LONG RANGE MODELS ARE IN PRETTY GOOD AGREEMENT AT 500MB THROUGH THE
WEEKEND...KEEPING THE AREA UNDER NW FLOW. THEREFORE...KEPT FORECAST
CONSISTENCY...USING BLEND OF ECMWF AND GFS. 500MB TROF PASSES ON THU
EVENING...AND AB CLIPPER QUICKLY PASSES THROUGH ON FRI...SO KEPT
CHANCE OF SNOW IN FORECAST. ALSO HAVE THE POTENTIAL FOR STRONG NW
WINDS BEHIND THE LOW...SO INCREASED WINDS.

ACTIVE WEATHER PATTERN CONTINUES THROUGH REST OF EXTENDED FORECAST.
HIGH PRESSURE KEEPS THE AREA DRY UNTIL SAT NIGHT. THEN...ANOTHER
CLIPPER PASSES THROUGH...SO ADDED A CHANCE FOR LIGHT SNOW TO
FORECAST FOR SAT NIGHT. ANOTHER SURFACE HIGH BUILDS IN FOR SUN AND
MON...SO KEPT FORECAST DRY. AS FAR AS TEMPS...LOOK FOR TEMPERATURES
TO REMAIN WELL BELOW NORMAL INTO NEXT WEEK.

AVIATION...
CI AND AC EXPECTED TO OVERSPREAD AREA TONIGHT WITH SC ARRIVING TUE
AM. NO VSBY REDUCTIONS ANTICIPATED THROUGH THE NIGHT. WINDS WILL
REMAIN LIGHT AND VARIABLE TIL AFTER MIDNIGHT AND THEN BECOME
SOUTHERLY AND INCREASE TO AROUND 15 KTS AND GUSTY BY NOON ON TUE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Jan 14, 9:10 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
910 PM CST MON JAN 14 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
910 PM CST MON JAN 14 2008

...NEAR BLIZZARD CONDITIONS ARE POSSIBLE TUESDAY NIGHT......
LOW WIND CHILL TEMPERATURES ARE POSSIBLE FOR WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.  WIND CHILLS AROUND 25 BELOW MAY
OCCUR LATE TONIGHT OVER EASTERN NORTH DAKOTA AND THE RED RIVER
VALLEY AS SOUTH WINDS INCREASE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VISIBILITY PROBLEMS MAY OCCUR TUESDAY NIGHT INTO WEDNESDAY MAINLY
OVER THE NORTHERN RED RIVER VALLEY. AN INCH OR TWO OF SNOW WILL BE
POSSIBLE ACROSS NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA.
COMBINED WITH SOUTH WINDS AT 20 TO 30 MPH WHICH WILL SHIFT TO THE
NORTHWEST AT 25 TO 35 MPH WILL CREATE BLOWING SNOW AND POOR
VISIBILITIES ESPECIALLY IN RURAL AREAS.

A COLD FRONT WILL MOVE EAST ACROSS EASTERN NORTH DAKOTA AND INTO
NORTHWEST MINNESOTA TUESDAY NIGHT AND WILL CREATE LIGHT SNOW IN
THE NORTHERN RED RIVER VALLEY AND GUSTY NORTHWEST WINDS ACROSS ALL
OF THE RED RIVER VALLEY.

WIND CHILL TEMPERATURES ARE FORECAST TO FALL TO 25 TO 30 BELOW
ZERO FOR MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST
CENTRAL MINNESOTA FOR WEDNESDAY NIGHT. ARCTIC AIR COMBINED WITH
NORTHWEST WIND AROUND 10 MPH WILL PRODUCE LOW WIND CHILL
TEMPERATURES FOR WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES/RIDDLE

Nearby

Wind Chill Advisories in Minnesota, 2008Wind Chill Advisories in North Dakota, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.